Childhood Diseases

Question
Posted by: claire | 2010-07-23

Q.

Squint eye

When my son was 5 it was recommended he go onto ritalin and the improvement for his ADD was great. Two weeks into treatment he developed a squint in his one eye. The eye specialist said he was also long sighted from birth (which explained a lot!) which school eye tests never picked up...With glasses the squint improved and five years later his longsightedness improved such that he didn''''t need glasses any more. We took his glasses off over the december holidays so he had time to adjust. As with all holidays he didn''''t use ritalin. Come the new school year i decided to keep him off it as he complained of falling asleep in class, but his teacher complained...Again, two weeks into using ritalin the squint was back, but this time glasses can''''t help as the degree of the squint is too great. Three weeks off of it again to test, the squint didn''''t improve and now surgery to the eye it suggested as he has double vision. Both his prescribing doctor and eyespecialist had never heard of this "  side effect"  . Have you? could there be some correlation? I''''m worried about surgery for something that could be corrected some other way. Any thoughts?

Expert's Reply

A.

Paediatrician

The medical term for squint is 'strabismus'.Strabismus or squint is recognised as a side effect of Ritalin.Other visual disturbances may also occur.Your son has had a squint before as a side effect of Ritalin and this went away once he wore glasses. Hopefully his present squint will again disappear with time. Your son should be off Ritalin as it is no use risking his eyesight so that he can use this medicine. It would be best to get the opinion of a paediatric neurologist.This opinion is essential before you can even consider any eye surgery.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.